Does the Ortho Evra Patch Make You Gain Weight?by Michelle Powell-Smith
Ortho Evra is a transdermal hormonal patch that provides reliable contraception. Like most other hormonal contraceptives, the patch uses a combination of estrogen and progesterone. The patch does deliver a much higher dose of estrogen than most pills available today. As a result, it has a somewhat higher risk of weight gain than other alternatives, according to the Women's Health Resource website.
Ortho Evra is more than 99 percent effective at preventing pregnancy. The hormones in Ortho Evra work by preventing ovulation, thinning the uterine lining and thickening the cervical fluid, according to the Ortho Evra website. The hormones in Ortho Evra affect your entire body and may cause a variety of other side effects, including weight gain.
While the actual dose of estrogen in Ortho Evra is quite low, you will be exposed to significantly more estrogen on Ortho Evra than you would on the pill. This difference is due to the transdermal delivery system. The Ortho Evra website estimates that you will get about 60 percent more estrogen than you would using a standard (rather than a low-dose) oral contraceptive. Higher amounts of estrogen place you at higher risk for both weight gain and a number of other, more serious, side effects.
Ortho Evra is not recommended for women over 198 lbs (90kg), according to the Medscape website and may be less effective if you weigh more than 176 lbs. (80kg). If you gain weight on Ortho Evra, you may need to consider whether the efficacy of your birth control is compromised. Use a back-up method or opt for a different contraceptive altogether.
According to the Birth Control Patch Side Effects website, many women report a weight gain of 10-to-30 lbs. when using the Ortho Evra patch. Older birth control pills with higher levels of hormones typically caused both fluid retention and true weight gain. The level of estrogen in the patch may cause similar side effects. The full product information for Ortho Evra reports that 2.7 percent of users experience weight gain.
If you feel that the patch is the right birth control choice for you, you can mitigate the potential effects of weight gain with a healthy diet and regular exercise regimen. If your weight does creep upward, switching from Ortho Evra to a low-estrogen birth control pill may be a better choice, according to Women's Health Resource website.
- need to diet image by Kimberly Reinick from Fotolia.com